Not Found
Locations

Find information on animal health topics, written for the veterinary professional.

Vitamin D 3 Toxicity

By Walter Gruenberg, DrMedVet, MS, PhD, DECAR, DECBHM, Assistant Professor, Department of Farm Animal Health, Utrecht University

Iatrogenically induced calcinosis, in the form of vitamin D3 toxicity, is a condition occasionally reported in cattle that is very similar to enzootic calcinosis. Parenteral administration of vitamin D3 10–14 days before the predicted calving date is considered an effective strategy to prevent periparturient hypocalcemia (milk fever) in dairy cows. Because of the narrow margin between therapeutic and toxic doses, vitamin D3 toxicity can occur either after a single overdose or after repeated therapeutic doses injected at short intervals. Commonly, toxicity is due to the repeated injection of therapeutic doses in cows that did not calve within 2 wk of the initial treatment and thus are considered at increased risk of developing periparturient hypocalcemia.

Clinical Findings:

Animals with vitamin D3 intoxication become anorectic, lose weight, and develop acetonemia within 2–3 wk after the overdose. Tachycardia, shallow breathing, and lameness, followed by weakness, recumbency, and even death can be seen in animals with vitamin D3 toxicosis.

Lesions:

Lesions are consistent with soft-tissue calcification described under enzootic calcinosis (see Lesions).

Diagnosis:

Diagnosis of vitamin D3 toxicity is usually based on a history of repeated vitamin D3 injections in combination with the clinical signs mentioned above.

Treatment and Control:

No practical treatment for vitamin D3 toxicity is currently available. Education of producers concerning the risks and toxic dose of parenterally administered vitamin D3 will help avoid accidental overdoses.